THE FOLLOWING ARE EXCERPTS FROM OUR NEWSLETTER
June 1, 2006
- Rapid response team activation by patients can mitigate errors
- Store lab and pharmacy chemicals separately
Look alike containers with labels not visible when stored leads to error.
- Safety problems with non-formulary drugs
It's 8 p.m., Friday night, and a physician has just prescribed a new, non-formulary drug for a patient. How do you assure patient safety?
- NJ Department of Health issues warnings: What's in your sandbags?
- How package inserts lead to confusion – 2 accounts
- AHRQ safety culture database.
It's not too late to contribute to a national database of findings from the Agency for Healthcare Research and Quality (AHRQ) Hospital Survey on Patient Safety Culture(www.ahrq.gov/QUAL/hospculture/ ).
- June 19-23, 2006, is National Healthcare Risk Management Week. Create a “room of horrors” to celebrate
June 15, 2006
Since prescribers can no longer use “QD”, some prescribers are using a different abbreviation for daily, “Qday”, which is leading to new errors.
A cursive upper-case Q is misread by nurses as the number 2 in a written medication order.
- Complacency with using magnesium sulfate could lead to tragedy.
Two errors with magnesium sulfate highlight the need for all hospitals that offer obstetrical services to avoid complacency and implement error-reduction strategies when using this medication.
- Special Announcements…
- June/August teleconferences.
There is still time to register for ISMP’s June 29 teleconference, The Impact of Clinical Decision Support Systems: Alerts and Standardized Order Sets. In August, ISMP will present another teleconference, 2006-2007 JC Update: Requirements Related to Medication Use.
- Label guidelines.
Final revisions have been made to label guidelines for oral liquid medications and draft guidelines for small volume parenterals (syringes) are now available for comment. These can be found at: www.ismp.org/Tools/Draftguidelines.
- New ISMP Staff.
Donna Horn, RPH, has joined the staff of ISMP as Director, Patient Safety-Community Pharmacy, to direct ISMP’s patient safety activities in community/ambulatory practice.
June 29, 2006
Although many nasal sprays are intended to be administered in each nostril for a single dose, some medications are meant to be delivered into a single nostril, not both.
- Similar names, dissimilar products.
Two products that were recently introduced to the market have names that might cause confusion- ORACEA (doxycycline) and ORENCIA (abatacept). Learn what’s different about them.
- Carpuject mix-ups continue.
The manufacturer of Carpuject products has taken steps to better distinguish the different products, but mix-ups continue to be reported to ISMP.
The intent of the “12” in the drug name is to help prevent ten-fold dosing errors, which have been reported to ISMP when 12.5 is misread as 125.
A patient was prescribed azathioprine and mercaptopurine, and subsequently died after taking both products as directed. Do you know what the problem is?
- Cabinet override analysis.
An informal analysis of data from several thousand unit-based automated dispensing cabinets gives a sense of how long the journey ahead is until all non-urgent medication orders are reviewed and screened by a pharmacist before drug administration.
Join ISMP for our August 3 teleconference, 2006-2007 JC Update: Requirements Related to Medication Use. The teleconference will be repeated on August 10 as well.